booster shot side effects

Swollen Lymph Nodes After COVID Booster Shot? Here's What Experts Say That Means

According to the Centers for Disease Control and Prevention, swollen lymph nodes are a side effect, but not one to worry about

NBCUniversal Media, LLC

Have you experienced a swollen lymph node in the arm where you received your COVID vaccine or booster shot?

You're not alone.

In fact, while you may not have experienced it with your initial doses of the vaccine, there's still a chance you could see it following a booster shot.

According to the Centers for Disease Control and Prevention, the vaccine side effect is actually more common with booster shots or additional doses than it is with initial doses of the COVID vaccines.

But the CDC said it is not a side effect to worry about.

"This swelling is a normal sign that your body is building protection against COVID-19," the CDC's website reads.

According to Dr. Brita Roy, an internal medicine physician and director of population health for Yale Medicine, the reaction is similar to the reason doctors check for swollen lymph nodes with strep throat or flu infections to see if your body is mounting an immune response.

“The COVID-19 vaccination is given in the arm and the closest lymph nodes are the ones under your arm, so that is where the reaction is occurring,” she told Yale Medicine's publication. “It’s completely normal. It’s your immune system reacting to the vaccine, as it should.” 

You should, however, keep an eye out before getting a mammogram following vaccination.

"It is possible that this swelling could cause a false reading on a mammogram," the CDC warned in March. "Some experts recommend getting your mammogram before being vaccinated or waiting four to six weeks after getting your vaccine."

Experts say it's important to discuss timing with your doctor to see how soon after vaccination you can receive a mammogram.

What are some of the other side effects of COVID-19 booster shots?

According to the CDC, fever, headache, fatigue and pain at the injection site were the most commonly reported side effects associated with booster shots.

"Overall, most side effects were mild to moderate," the CDC's website states. "However, as with the two-dose or single-dose primary series, serious side effects are rare, but may occur."

Contact Us